Hello again, Jim. I can tell you that from my experience here on the forum, Diltiazem is seldom mentioned here as treatment for SVT. I think you hear the majority of people are on Metoprolol, followed by Atenolol, Propanolol, then Sotalol all beta blockers. Then comes Verapamil, which is a calcium channel blocker like Diltiazem. Perhaps is has something to do with the nature of how a Class IV anti-arrhythmic affects the cardiovascular system. It decreases or slows conduction through the AV node, and reduces the contractility of the heart, so it could be inappropriate in cases of heart failure. I believe that Diltiazem works on the reentrant type of SVT called AVNRT. To me that another way of saying that it does not work on accessory path SVT's, like atrioventricular reciprocating tachycardia (AVRT). It's difficult to determine which type you may have, but if you keep having breakthrough events, perhaps it's because you could have AVRT. This is the type that I had.
When I began to explore treatment for my SVT after going untreated for over 45 years, my cardiologist started me Metoprolol, which I call the Tic Tacoma of beta blockers; commonly used, easily tolerated. After messing with different dose level and talking about other drugs, he advised me that playing with anti-arrhythmic carries with it it's own set of risks, and had no guarantee of preventing future episodes. My own personal experience with Metoprolol was that it did little to prevent episodes. They continued unimpeded. Taking Sotalol just scared the heck out of me. That is a serious antiarrhythmic, and after taking it, I had a very bad episode of SVT that was extremely had to convert. So I went back on Metoprolol and began examining the electrophysiology procedure with ablation as an alternate treatment.
Please excuse my tablet's auto-correction. I meant "the Tic Tac" of beta blockers.
Thanks again for your kind and detailed response. My internist wanted to put me on Metropolol, but I resisted, thinking I wanted a firm diagnosis. He was only speculating, since I had not been able to get an EKG. When I finally got an EKG everybody panicked, I was taken to the hospital, they couldn't get my heart rate down, and made me spend the night. (After the decision to hospitalize me was made my heart rate went back to normal.) The cardiologist put me on Diltiazem. The night nurse decided to quit the Diltiasem because my blood pressure was down to 80/40. Anyway, Diltiasem is what I'm taking now. I didn't get a lot of information from anybody at the hospital, so I don't know what kind of PSVT I have. Isn't that sad? I have a mind go to the hospital and demand to see my records. Do you think I ought to do that? I don't want to **** them off -- I may need them again. I have an appointment with an electro-physiologist in January.
Why do you suppose the doctor at the clinic where I got the EKG and everybody in the ER panicked? I tried to argue that I always get over these episodes, and the doctor at the clinic said, “How many times do you want to roll the dice?” Was I really in some kind of danger? Isn't PSVT non- life-threatening?
Was your AVRT problem what they call Wolff-Parkinson-White syndrome?
Actually, Jim, sometimes it's difficult to tellwhich kind of SVT you may have. Wolff-Parkinson-White does have a marker while in NSR, but sometimes that's difficult to see. I had something close to WPW, Jim. I had something called Circus Motion Tachycardia, a type of AVRT with a tight looping circuit, with high rates, and self sustaining meaning once it started, it would continue on without dropping out.
The physician at your clinic may have not often see SVT in action. He may have never seen an "older" person with a high rate pulse and became concerned for your well being. As I mentioned sometime back. SVT in a younger person is usually not dangerous. But as you age, it does becomes a concern.